Russia, Iran on dangerous path: Turkish President
AA photoBoth Russia and Iran are on a dangerous path because of their policies in the Middle East, Turkish President Recep Tayyip Erdoğan has said, adding that the two countries are “fueling tension” in the region.
“The dangerous course that Russia is now on constitutes a very big problem, not only for itself and the region but also for the world,” Erdoğan said in an address to Turkish ambassadors gathered in Ankara for an annual conference on Jan. 12.
Moscow’s steps in Ukraine and Syria have caused serious problems between Turkey and Russia, he said, recalling the annexation of Crimea and the military intervention into Georgia as examples of how Moscow’s moves created instability in Eurasia.
“Russia’s operations in Syria, the real purpose of which is to keep the [Bashar] al-Assad regime in power, are making regional problems deeper,” he stressed.
Erdoğan claimed that Russia had no intention to fight against the Islamic State of Iraq and the Levant (ISIL), although it used this as pre-text for its operations into Syria.
“Russia is not fighting against DAESH. On the contrary, it’s creating an environment for the establishment of a boutique Syria state around Latakia. It is hitting our Turkmen brothers in that region. In such situation, the issue of [shooting down] the Russian jet was not a result, but a pretext for the point to which Russia has brought our bilateral relations,” he said, using an Arabic acronym to refer to ISIL.
Turkish air forces downed a Russian warplane on Nov. 24, 2015 over serial violations of Turkish air space, sparking a strong reaction from Moscow accompanied by economic and trade sanctions.
‘Iran igniting a dangerous process’
Erdoğan also slammed Tehran over its “sectarian” policies in the region.
“Iran is trying to ignite a new and dangerous a new process with its approach, turning sectarian divisions into confrontation. It is straining its relationships with Saudi Arabia and Gulf countries deliberately as a part of this strategy,” he claimed.